In the Journals
A study in The New England Journal of Medicine casts light on a little-known hazard associated with America's multibillion-dollar dietary supplement habit: difficulty swallowing among older people who take vitamin and mineral supplements—particularly calcium supplements.
Using a decade of records from 63 hospitals, researchers with the CDC and FDA estimated that 23,000 Americans end up in the emergency room because of bad reactions to dietary supplements. This includes herbal supplements and those containing vitamins, minerals, and other nutrients (such as amino acids).
Among people 65 and older, choking and swallowing difficulties accounted for 38% of emergency room visits associated with dietary supplements. Calcium supplements are common offenders, which is not surprising given the "horse pill" jumbo-sized form they often come in.
In the case of iron and potassium pills, the more likely problems were nausea, vomiting, and stomach pain. Many people also complained of mild to moderate allergic reactions to vitamin and mineral supplements, possibly because of ingredients added to hold the pills together.
Older men often take vitamin and mineral supplements for good reasons, but it's important to take only the recommended doses and to ingest the pills one at a time and with lots of water. It may also help to take large pills with a little applesauce or pudding. If your pharmacist says it's okay, you might be able to split some tablets into two pieces for easier swallowing.
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.